Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: Returning to Sustiva
Mar 29, 2009

Hi Joseph, Thanks for answering my previous question on Sustiva. I should have made it more explicit though, that I wasn't undetectable at the time of the overdose, as it was my first exposure to meds. In fact my vl was around 14,000 at the time, but declined to ud after 3 weeks. I started my current combo 5 days after the overdose. In light of the detectable vl would it have affected my long term response to the NRTI's that remain in my current combo (TDF snd Combivir)and can I switch back to Sustiva? I'm hoping the short delay is in my favor on this one. Again, thanks and apologies for not being more explicit last time. Best, M.

Response from Dr. McGowan

Dear M.

It is all based on timing. You had a VL of 14,000 prior to initiating therapy and it became undetectable within 3 weeks (the initial overdose + 5 days of no therapy + 2 weeks of TDF/combivir), this would indicate a rapid response to treatment. The most vulnerable time to develop mutations, especially to drugs that only need a single mutation to have high level resistance (such as Sustiva), is when you have a detectable viral load when the medicines are in your body at low levels. So it is possible that K103N may have been selected out, although it sounds like a low risk. Since you have success now, it would probably be best in your circumstance to not re-use Sustiva unless there was a compelling need to retry it. Other once-a-day combos might be fine for you if you did want to change.

Thanks, Joe



Previous
200 drop in just 6 months
Next
sulfa allergy and emtriva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement